Minnesota, 2021

High Wind in Minnesota, September 20 to 21, 2021

September 20 to 21, 2021 · NWS DLH · 1 event in 1 county or zone

Strong northwesterly winds were observed behind a departing cold front along the North Shore of Lake Superior the night of September 20-21. This wind direction coupled with the terrain along the North Shore can lead to katabatic wind events in this area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Strong northwesterly winds were observed behind a departing cold front along the North Shore of Lake Superior the night of September 20-21. This wind direction coupled with the terrain along the North Shore can lead to katabatic wind events in this area. Winds gusted to 40 mph or greater at the Bay of Grand Marais for around 6 hours with a peak gust of 65 mph recorded by a personal weather station near Grand Marais. Reports of power outages were received in the Schroeder and Lutsen areas as well as in Grand Portage. This event did extend into Lake County, but no damage was reported with a maximum wind gust of 51 mph at the Silver Bay harbor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 20, 5:56 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Sep 20, 5:56 PM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
656 PM CDT Mon Sep 20 2021

.DISCUSSION...(This evening through Sunday)
Issued at 325 PM CDT Mon Sep 20 2021

Summary: Showers and thunderstorms are expected this afternoon and
evening as a cold front crosses the area. A few storms may become
strong to severe in northwest Wisconsin. Damaging wind gusts will be
the primary hazard. However, a brief tornado or two will also be
possible. Following the cold front, an extended dry period is likely.

A cold front currently extending from Aitkin County to far northwest
Lake County is expected to propagate eastward throughout the
afternoon and evening hours today. Rich moisture advection preceding
this front in the warm sector has resulted in dewpoints in the 60s
across northwest WI and adjacent MN counties. PWAT from the 12z INL
sounding was at the top of climatology at 1.68 inches. This rich
moisture is combined with a very favorable kinematic environment
produced by a strong trough, upper-level jet stream, and a
persistent LLJ. Despite only modest amounts of instability around
1000 J/kg, the dynamic forcing associated with this front should
be able to overcome the deficiency in CAPE.

Effective bulk shear across northwest Wisconsin is expected to be
around 45 knots for the afternoon and evening hours. This shear is
oriented nearly orthogonal to the front and will result in a QLCS
across the WI portions of the CWA. Radar obs already show a line of
storms developing and CAMs support these storms remaining linear as
they progress eastward. Given the linear storm mode, the primary
hazard is expected to be damaging wind gusts associated with bowing
line segments. In addition, there is also the potential for a few
QLCS tornadoes in northwest Wisconsin. A southerly LLJ around 30-40
knots and southeast surface winds are expected to result in 0-1km
SRH values of 150-200 m2/s2 ahead of the convective line. When
combined with low LCL heights around 500m, the potential for a brief
QLCS tornado or two can't be ruled out this afternoon and evening.

Following the passage of the cold front tonight, dry weather is
expected for much of the workweek. Surface high pressure is likely
to develop by Tuesday evening as the upper-level trough propagates
downstream. A Rex Block is likely to set up over the northern
Atlantic Ocean, resulting in the formation of a cut-off low over the
eastern CONUS. Closer to home, this pattern will result in the CWA
remaining underneath an upper-level trough and surface high
pressure. This dry stretch is currently forecast to end by Friday as
a trough moves southward. This will result in rain chances for the
start of the weekend and noticeably cooler temps.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 656 PM CDT Mon Sep 20 2021

A cold front continues to propagate eastward across northwest WI.
The main line of thunderstorms associated with this front have now
moved east of HYR. However, lightning is expected to remain in the
vicinity of HYR for the next hour. Expect northwest flow to be
breezy tonight and through much of tomorrow with conditions
improving to VFR across all terminals. A few showers will be
possible overnight, but thunderstorms are not expected. VFR diurnal
cumulus may potentially develop tomorrow morning and continue into
the afternoon as high pressure builds.

&&

.MARINE...
Issued at 451 PM CDT Mon Sep 20 2021

A cold front will cross western Lake Superior this evening,
resulting in showers and thunderstorms. Primary hazards will be
gusty winds and frequent cloud-to-water lightning. Once winds shift
to the northwest behind the front, gale force winds are expected to
develop along the North Shore as katabatic flow off of the higher
terrain occurs. A Gale Warning is in effect through tonight along
most of the North Shore.

While the North Shore from Two Harbors to Duluth is not included in
the Gale Warning, there is a window from 7-9 PM CDT this evening
where gusts may briefly reach to around 35 knots. If gusts do reach
as high as 35 knots, they are likely to be brief and only occur over
a localized area. The remainder of the nearshore zones are under a
Small Craft Advisory through tonight. Northwest winds are expected
to continue tomorrow, but will ease to around 5 to 10 knots by the
afternoon. High pressure will develop by tomorrow evening, resulting
in clearing skies.

Waves tonight are expected to be highest around the Apostle Islands,
where waves of 4 to 6 feet are likely. These waves will ease later
tomorrow morning. Elsewhere across western Lake Superior, waves
tonight will be around 1 to 3 feet and ease to 1-2 feet tomorrow
afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  48  62  41  66 /  80   0   0   0
INL  45  60  36  68 /  70  10   0   0
BRD  46  63  39  69 /  40   0   0   0
HYR  47  64  36  65 /  90  10   0   0
ASX  50  66  40  67 / 100  10   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 7 AM CDT Tuesday for LSZ144>146.

     Small Craft Advisory until 10 AM CDT Tuesday for LSZ121-147-148-
     150.

     Small Craft Advisory until 9 PM CDT this evening for LSZ140>143.

     Gale Warning until 7 AM CDT Tuesday for LSZ140>142.

     Gale Warning until 1 AM CDT Tuesday for LSZ143.

&&

DISCUSSION...Unruh
AVIATION...Unruh
MARINE...Unruh
Hazardous weather outlook, Sep 20, 3:27 PM CST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
427 PM CDT Mon Sep 20 2021

WIZ001>004-006>009-212130-
Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
427 PM CDT Mon Sep 20 2021

This Hazardous Weather Outlook is for portions of northwest
Wisconsin.

.DAY ONE...Tonight

Thunderstorms will slowly spread eastward across northwestern
Wisconsin this evening. Scattered severe storms are possible,
with the main threats being damaging wind gusts up to 60 mph and
an isolated tornado or two. Locally heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this evening.

MNZ010>012-018>021-025-026-033>038-212130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-
427 PM CDT Mon Sep 20 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...Tonight

Embedded thunderstorms will continue to slowly work eastward
across northeastern Minnesota this afternoon before ending this
evening. A few storms may contain winds to 45 mph along with locally
heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed through early evening.

LSZ121-140>148-150-212130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
427 PM CDT Mon Sep 20 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Gusty southerly winds will become northwesterly this evening,
resulting in hazardous conditions to smaller vessels for much of
the nearshore waters. Small Craft Advisories have been issued
through Tuesday morning along the South Shore with Gale Warnings
along much of the North Shore.

There is a chance for thunderstorms this afternoon and early
evening. A few strong to severe storms will be possible along the
South Shore with strong winds as the main threat and cloud-to-
water lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds will produce hazardous conditions for small craft Tuesday
morning for portions of the South Shore. Small Craft Advisories
will remain in effect through Tuesday morning.

BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Sep 20, 5:11 PM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
611 PM CDT MON SEP 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND DMG     4 SSW ASHLAND           46.52N 90.89W
09/20/2021                   ASHLAND            WI   TRAINED SPOTTER

            A LARGE PINE TREE WAS DOWN NEAR THE SPOTTERS
            LOCATION.

&&

BJH
Special weather statement, Sep 20, 5:31 PM CST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Duluth MN
631 PM CDT Mon Sep 20 2021

WIZ003-008-210000-
Sawyer WI-Ashland WI-
631 PM CDT Mon Sep 20 2021

...Strong thunderstorms will impact portions of southwestern Ashland
and central Sawyer Counties through 700 PM CDT...

At 631 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from New Post, to near Winter, to 7 miles east of
Exeland, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around.

Strong thunderstorms will be near...
  Winter around 635 PM CDT.
  Chippewa Flowage East around 640 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

These storms may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 100 AM CDT for northwestern
Wisconsin.

&&

LAT...LON 4585 9127 4615 9097 4615 9066 4590 9069
      4564 9103 4564 9116
TIME...MOT...LOC 2331Z 216DEG 48KT 4588 9119 4585 9107 4565 9109

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Huyck
Local storm report, Sep 20, 5:43 PM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
643 PM CDT MON SEP 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     NON-TSTM WND GST 1 ESE DULUTH            46.78N 92.09W
09/20/2021  M44 MPH          ST. LOUIS          MN   BUOY

            BUOY STATION DULM5 DULUTH HARBOR.

&&

WOLFE
Local storm report, Sep 20, 6:10 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
710 PM CDT MON SEP 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLOOD            SPOONER                 45.83N 91.89W
09/20/2021                   WASHBURN           WI   PUBLIC

            FLOODING ON ROAD NEAR THE HOLIDAY GAS
            STATION IN SPOONER. WATER UP TO THE GRILLS
            ON CARS. TIME ESTIMATED TO BE AROUND 545 PM.

&&

WOLFE
Local storm report, Sep 20, 6:20 PM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
720 PM CDT MON SEP 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLOOD            2 NNW SARONA            45.73N 91.82W
09/20/2021                   WASHBURN           WI   LAW ENFORCEMENT

            COUNTY DISPATCH REPORTED A CREEK OVERFLOWING
            IN THE SAME LOCATION AS AN MPING REPORT OF
            FLOODING.

&&

BJH
Special weather statement, Sep 20, 6:26 PM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Duluth MN
726 PM CDT Mon Sep 20 2021

WIZ003-004-008-009-210100-
Price WI-Iron WI-Sawyer WI-Ashland WI-
726 PM CDT Mon Sep 20 2021

...Strong thunderstorms will impact portions of western Iron,
southeastern Ashland, northwestern Price and southeastern Sawyer
Counties through 800 PM CDT...

At 726 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Saxon, to Glidden, to 9 miles north of
Hawkins, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around.

Locations impacted include...
  Upson, Saxon, Park Falls, Hurley, Butternut and Gile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Tornado Watch remains in effect until 100 AM CDT for north central
and northwestern Wisconsin.

&&

LAT...LON 4564 9087 4590 9086 4664 9056 4660 9044
      4657 9044 4656 9041 4653 9039 4655 9033
      4654 9031 4652 9031 4652 9028 4650 9026
      4650 9022 4635 9012 4564 9062
TIME...MOT...LOC 0026Z 211DEG 39KT 4655 9043 4616 9056 4565 9074

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Huyck

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southern Cook

When
September 20, 9:00 PM CST to September 21, 3:00 AM CST
Where
Southern Cook forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

A spotter 4 miles west of Grand Marais recorded a max gust of 65 mph during the katabatic wind event just before 2AM.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986698.